Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Springfield, MO

January 16, 2012Cedar County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 16, 2012, 10:55 PM CST for Cedar County, St. Clair County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2012, 10:55 PM CST (04:55 UTC)
Expired
Jan 16, 2012, 11:20 PM CST
In force
25 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS53 KSGF 170455
SVRSGF
MOC039-185-170530-
/O.NEW.KSGF.SV.W.0001.120117T0455Z-120117T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CST MON JAN 16 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1130 PM CST.

* AT 1052 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAPLINGER MILLS...OR 7 MILES NORTH OF
  STOCKTON...MOVING EAST AT 50 MPH. THIS STORM IS CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE CAPLINGER MILLS...COLLINS AND GERSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3792 9351 3791 9357 3783 9357 3783 9363
      3779 9363 3777 9383 3781 9386 3790 9384
      3804 9351
TIME...MOT...LOC 0455Z 252DEG 45KT 3781 9376
WIND...HAIL 60MPH <.50IN

$$

CRAMER
1 follow-up statement
863 
WWUS53 KSGF 170520
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CST MON JAN 16 2012

MOC039-185-170530-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-120117T0530Z/
CEDAR MO-ST. CLAIR MO-
1120 PM CST MON JAN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. CLAIR AND
NORTHEASTERN CEDAR COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3792 9351 3791 9357 3783 9357 3783 9363
      3779 9363 3777 9383 3781 9386 3790 9384
      3804 9351
TIME...MOT...LOC 0520Z 252DEG 45KT 3790 9338

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 16, 5:34 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 16, 5:34 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CST MON JAN 16 2012

...AVIATION UPDATE...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO FOCUS ON THE
VERY WARM AND BREEZY CONDITIONS FOR THE REMAINDER OF THIS
AFTERNOON. THEN ATTENTION TURNS TO SHOWER AND THUNDERSTORM CHANCES
THIS EVENING INTO TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL
USHER IN MUCH COLDER CONDITIONS ON TUESDAY.

CURRENTLY...TEMPERATURES ARE GENERALLY IN THE MIDDLE 60S TO THE
LOWER 70S ACROSS THE AREA. THESE CONDITIONS ARE VERY WARM FOR
THIS TIME OF YEAR...AND NEARING OR EXCEEDING RECORD HIGHS FOR
MANY LOCATIONS. LOW LEVEL MOISTURE IS ALSO STREAMING NORTH INTO
THE REGION...AS DEWPOINTS HAVE INCREASED INTO THE 50S.

THE LOW LEVEL JET WILL INCREASE THIS EVENING ACROSS ARKANSAS AND
NOSE INTO SOUTHERN MISSOURI. SHOWERS WILL LIKELY DEVELOP IN THIS
AREA OF LIFT AHEAD OF THE JET ACROSS ARKANSAS AND MAY CLIP FAR
SOUTH CENTRAL MISSOURI LATER THIS EVENING.

AS AN UPPER LEVEL TROUGH PUSHES ACROSS THE PLAINS THIS EVENING...
AN ASSOCIATED COLD FRONT WILL SWEEP SOUTHEAST INTO AND THROUGH THE
AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE WARM AND
MOIST AIRMASS THAT IS SPREADING INTO THE AREA WILL RESULT IN
INSTABILITY INCREASING THIS EVENING...WITH ML-CAPE VALUES OF 400
TO 700 J/KG POSSIBLE. A VERY STRONG CAP IS ACROSS THE AREA AS AN
ELEVATED MIX LAYER IS IN PLACE. THE CAP IS EXPECTED TO REMAIN
STRONG ENOUGH TO PREVENT ANY STORMS TO DEVELOP AHEAD OF THE FRONT
THROUGH THE BETTER PART OF THIS EVENING.

THE FRONT SHOULD HAVE ENOUGH FORCING TO GENERATE SOME SHOWERS AND
THUNDERSTORMS ALONG IT LATER THIS EVENING INTO THE OVERNIGHT HOURS.
CELL MOTION LOOKS TO BE PARALLEL TO THE FRONT...SO EXPECT STORMS
TO BE MORE POST FRONTAL IN NATURE. WIND SHEAR IS STRONG WITH
0-6KM VALUES GREATER THAN 60KT...WHICH WOULD SUPPORT ORGANIZED
STORMS. HOWEVER...STORMS MAY HAVE A HARD TIME MAINTAINING
THEMSELVES DUE TO THE STRONG SHEAR AND MARGINAL INSTABILITY... THE
POTENTIAL EXISTS FOR STORMS TO SHEAR OUT. THEREFORE...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER BUT A FEW STRONG TO MARGINALLY
SEVERE STORMS COULD BE POSSIBLE WITH LARGE HAIL TO THE SIZE OF
QUARTERS BEING THE MAIN SEVERE RISK.

A MUCH COLDER AND DRIER AIRMASS WILL SLAM INTO THE AREA BEHIND THE
FRONT TONIGHT INTO TUESDAY. THE DRIER AIRMASS SHOULD QUICKLY
SPREAD INTO THE AREA...SO EXPECT PRECIPITATION TO COME TO AN END
BEFORE THE COLD AIR MOVES IN. THERE COULD BE A BRIEF PERIOD OF
DRIZZLE TOMORROW MORNING...BUT FEEL THE DRY AIR WILL QUICKLY MOVE
IN AND SHUT OFF THE PRECIPITATION.

HIGHS ON TUESDAY AFTERNOON WILL BE OVER 30 DEGREES COLDER THAN
THOSE THAT ARE CURRENTLY BEING OBSERVED THIS AFTERNOON...AS THEY
ONLY TOP OUT IN THE 30S. OVERNIGHT LOWS WILL DROP INTO THE TEENS.
THESE COLDER TEMPERATURES WILL BE USHERED IN ON BRISK NORTHWEST
WINDS...WHICH WILL RESULT IN WIND CHILL VALUES FALLING WELL INTO
THE TEENS TO THE UPPER SINGLE DIGITS TUESDAY NIGHT INTO WEDNESDAY
NIGHT.

THE COLDER TEMPERATURES WILL BE SHORT LIVED AS SOUTHERLY FLOW AND
A WARMING TREND WILL MOVE RIGHT BACK INTO THE REGION ON WEDNESDAY.
HIGHS SHOULD WARM INTO THE 40S AND 50S THROUGH THE END OF THE
WEEK. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON
FRIDAY AND MAY BRING A FEW LIGHT SHOWERS TO THE AREA. THEN UPPER
LEVEL RIDGING WILL BUILD RIGHT BACK OVER THE AREA THIS WEEKEND
WITH HIGHS IN THE 60S ONCE AGAIN EXPECTED BY SUNDAY. ANOTHER UPPER
LEVEL TROUGH WILL THEN SWEEP ACROSS THE AREA LATE SUNDAY INTO THE
START OF NEXT WEEKEND...BRINGING ADDITIONAL CHANCES FOR RAINFALL
TO THE REGION.

WISE

&&

.AVIATION...
PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR FOR DEVELOPING THUNDERSTORMS LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS.

A STORM SYSTEM AND ASSOCIATED COLD FRONT CONTINUES TO APPROACH THE
REGION FROM THE WEST.  THIS FRONT WILL ALSO CAUSE SURFACE WINDS TO
SHIFT TO THE NORTHWEST UPON PASSING THROUGH SOUTHERN MISSOURI LATE
TONIGHT.

ANY STORMS THAT MOVE DIRECTLY OVER AN AIRPORT...WILL CAUSE LOWER
VISIBILITIES AND CEILINGS.  THIS WILL BE HANDLED IN
AMENDMENTS...HOWEVER...WE DO HAVE THUNDER MENTIONED IN ALL THREE
TERMINAL AERODROME FORECASTS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.

&&
Hazardous weather outlook, Jan 16, 6:59 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CST MON JAN 16 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
659 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW STRONG TO
  MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY
  RISK BEING LARGE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  BRISK NORTHWEST WINDS COMBINED WITH SHARPLY COLDER TEMPERATURES
  WILL LEAD TO WIND CHILLS IN THE UPPER SINGLE DIGITS MONDAY AND
  TUESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 11:08 PM CSTTornado WarningSGFHickory, Polk, St. Clair35 min
Jan 16, 11:29 PM CSTTornado WarningSGFCamden, Dallas46 min
Jan 16, 11:53 PM CSTTornado WarningSGFDallas, Hickory20 min
Jan 16, 11:58 PM CSTTornado WarningSGFMiller47 min
Jan 17, 12:18 AM CSTTornado WarningSGFCamden42 min
Jan 17, 12:22 AM CSTTornado WarningSGFMaries53 min
Jan 17, 12:41 AM CSTTornado WarningSGFMiller, Pulaski29 min
Jan 17, 12:57 AM CSTTornado WarningSGFMaries48 min
Jan 17, 1:34 AM CSTTornado WarningSGFPhelps12 min
Jan 17, 2:55 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede50 min
Jan 17, 3:27 AM CSTSevere Thunderstorm WarningSGFPulaski33 min
Jan 17, 3:53 AM CSTSevere Thunderstorm WarningSGFMaries, Phelps41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.